Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HELP--Baby with Anemia due to AZT!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!
Dec 2, 2003

Hi all; Sorry for seeming pushy but I start really to be concerned and I can't just wait for the next doc appointment. My son, born on the 5th of November is taking Retrovir (5cc per day) since birth because I'm HIV + I've been under combivir since the 15th week (I wanted to have an amniocentesis performed), even if my numbers were already great (VL less than 1,000 and CD4 more than 1,000, over 45). I was never taking meds before. Because of the meds I developed a mild anemia (HGB down to 9.8) but delivered with Csection at the 38 week with HGB back to 10.6 My baby is strongly anemic, probably because of the Combivir before delivery and of the Retrovir now. We're now at the 4th week of treatment and his HGB went down from 11.5 to 10.9 and it was last week 8.8 This low number scares me. Since two weeks, he is taking Iron, folate, Vitamin C in addition to his milk (Plasmon1), but after just one week of vitamins the number continued to decrease. What are we supposed to expect? I know that we have basically two options, one is to give him some blood, the other to stop therapy now (4 weeks intead of 6). What are the cons of stopping therapy in advance? What can anemia cause in him? Is he going to receover after stopping terapy? How common is this situation in newborns? how low his HGB can decrease without becoming too much of a threat? Thanks for your help, as you can imagine we are quite scared and concerned and we would like to make the best possible choice for his health.

Response from Dr. Luzuriaga

Anemia (or low red blood cell count) is one of the most common side effects of AZT. The anemia is usually mild, reverses when the baby stops the AZT, and does not appear to have a lasting effect.

When I see a severe anemia in a baby on AZT, I re-check the dose of AZT that the baby is receiving. The recommended dose for full-term newborns is 2 mg per kg per dose given every 6 hours (Total 8 mg per kg per day). Your son is receiving 5 cc a day and AZT usually comes in a 10 mg/ml strength, which would mean that he is receiving 50 mg per day. Please re-check his dose with his care provider to be sure that he is not receiving too much.

If your baby is receiving an appropriate dose of AZT and the anemia persists or worsens, it is probably reasonable to stop the AZT after 4 weeks. Your baby's care giver should also re-assess him for other possible reasons for the anemia.


Previous
His fiance is pregnant? Will she become HIV positive?
Next
Side effects and what to do

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement